Parents of young children apparently have been getting the message about aspirin and Reye syndrome, but this important information seems not to be reaching teen-agers and their parents.

An association between aspirin taken during bouts of flu, chicken pox and some other viral illnesses and a rare condition that causes brain and liver damage has been documented since the late 1970s, a public awareness campaign has been under way since the early '80s, and aspirin-containing products have been labeled with a Reye syndrome warning since August 1985.

The campaign has borne fruit in a sharp decline in Reye syndrome cases in children under 10, who until quite recently constituted the majority of victims of this dangerous disease. But a corresponding drop in Reye cases among teen-agers has not occurred, and adolescents now constitute the majority of those affected.

Last week, epidemiologist Joel N. Kuritsky of the Food and Drug Administration renewed the warning against taking aspirin as an aches-and-pains remedy during chicken pox, flu and flu-like illnesses.

A lot of teen-agers buy their own over-the-counter remedies and medicate themselves, unlike smaller children whose parents can keep drugs safely out of reach. A recent survey, Kuritsky said, showed that almost one third of adolescents buy aspirin and nearly half take it from time to time.

Reye syndrome, first described in Australia in 1963, is uncommon but dangerous to those who do get it. It is practically unknown among adults, although a few cases in people in their twenties have been reported.

The syndrome typically occurs during the recuperative stage after a bout of influenza, chicken pox or one of the following viral diseases: mumps, rubella (German measles), rubeola (red measles), polio and herpes simplex (cold sores or fever blisters), as well as some less familiar ones.

Extreme fatigue, unusual belligerence and excessive vomiting are signs of Reye syndrome and warrant immediate hospitalization.

After a link between aspirin use and Reye was established, the Public Citizen Health Research Group started lobbying about 1980 to have warning labels put on all products containing salicylates. These include aspirin, buffered or not, and combination drugs containing aspirin. Manufacturers and distributors understandably opposed the campaign, which HRG's director, Dr. Sidney M. Wolfe, spearheaded.

The aspirin-Reye battle touched public consciousness to the extent that reported

cases declined from 658 in 1980 to a low of

93 in 1985 and then bounced back up to 101 in 1986, which was a bad flu year.

Kuritsky noted that the big decline was in cases reported under the age of 10. Adolescent cases now make up the majority of

all reported Reye cases, Wolfe said in an interview.

Pediatricians are turning away from aspirin as a childhood drug, preferring acetaminophen, which does not contain salicylates. Probably the best known product containing acetaminophen is Tylenol, but, Wolfe said, any good-sized drugstore stocks generic acetaminophen at a fraction of the brand-name price.

Pediatric Alert, a newsletter with a readership of doctors and nurses who treat children, said recently that "it seems unarguable that parents be advised to avoid giving aspirin products to children with chicken pox or flu-like illness." About the only justifiable uses of aspirin in young people, the newsletter added, are for "certain conditions that are managed by a physician, such as juvenile rheumatoid arthritis."

When asked separately about ibuprofen (Advil), a new and increasingly popular over-the-counter aspirin substitute, Kuritsky and Wolfe said there has been no information to suggest a link with Reye syndrome. Wolfe added that since acetaminophen clearly does not cause Reye, he recommends playing it safe and sticking with that compound.